Maryland, 2004

Hail and Damaging Wind in Maryland, May 9, 2004

May 9, 2004 · NWS LWX · 2 events in 2 counties and zones

Scattered thunderstorms produced localized damage in Northeast Maryland on May 9th. Local newspapers reported structural damage to a couple of homes in Germantown due to felled trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms produced localized damage in Northeast Maryland on May 9th. Local newspapers reported structural damage to a couple of homes in Germantown due to felled trees and power lines. Downed trees and debris on railroad tracks cancelled service on the MARC train Brunswick line. Penny to golf ball size hail was also reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 9, 9:40 PM EST, 0 minutes earlier.

Area forecast discussion, May 9, 9:40 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
940 PM EST SUN MAY 9 2004

UPDATE..

XCPT WHERE CONVECTION IS GOING ON RMNDR OF AREA LOOKS TO BE M CLR
OVRNGT. SOME PTCHY FOG IN MRNG...BUT NOT DENSE ENUF TO MAKE MENTION
OF IN ZNS. ILL BE SPENDING THE NEXT PD OF TIME WATCHING TO SEE IF
THE YORK CO. STORM WL SLIDE INTO HARFORD AT SVR LVLS...OR SLIDE E
INTO CECIL LK THE OTHER ONE DID.

WOODY

TONIGHT-MON...

LOOKS LIKE SUMMER WILL BE HERE TO STAY FOR A WHILE WITH SUBTROPICAL
HIGH FCST TO REMAIN OFF THE EAST COAST THROUGH THE END OF THE WEEK.
LIGHT SRLY FLOW AROUND HIGH WILL PROVIDE REGION WITH WARM AND HUMID
CONDITIONS WITH TYPICAL ISOLD TO WDLY SCT LATE AFTERNOON AND EARLY
EVENING CONVECTION AND PATCHY FOG TOWARD MORNING. WENT FOR HIGHS
TOMORROW NEAR 90F AWAY FROM THE WATER GIVEN EXPECTED WARM START TO
THE DAY AND H85 TEMPS NEAR 15C.

WITH RESPECT TO POTENTIAL FOR CONVECTION THIS EVENING LOOKS LIKE
BLUE RIDGE WILL BE POTENTIAL PLACE FOR INITIATION WITH ANY ACTIVITY
POSSIBLY PROPAGATING SLOWLY TO THE EAST. THERE WILL BE A LOCALIZED
THREAT OF GUSTY WINDS AND LARGE HAIL GIVEN WBZ LVLS BLO 10KFT AND
STEEP MID-LVL LAPSE RATES. STORMS SHOULD BE OF THE PULSE VARIETY
WITH LACK OF SHEAR. POTENTIAL EXIST FOR MCS DEVELOPMENT ACROSS
NCNTRL PA LATE THIS AFTERNOON WHICH COULD ROLL ALG WARM FRONT ACROSS
SERN PA THIS EVENING. THIS LOOKS TO AFFECT MAINLY PHLS AND CTPS
CWAS WITH HARFORD CTY MD HAVING THE BEST CHANCE OF SEEING SOMETHING
FROM THIS POTENTIAL MCS. WELL CONTINUE TO WATCH.

ROSA

.LONG TERM...
MONDAY NIGHT THROUGH SUNDAY...
RIDGE BUILDS OVER THE REGION WITH GOOD SOUTHERLY FLOW FROM THE
SUBTROPICAL ANTICYCLONE THAT WILL EXTEND OVER THE SOUTHEASTERN AND
MID ATLANTIC STATES MOST OF THE WEEK. WARM HUMID GULF AIR WITH TEMPS
IN THE 80S WILL BE THE RULE THIS WEEK WITH A SCHC/CHC OF AFTERNOON
AND EVENING THUNDERSTORMS ALMOST EVERY DAY. WESTERN TROF MOVES A
COLD FRONT SLOWLY THROUGH THE REGION NEXT WEEKEND. ND

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

ROSA/ND
Hazardous weather outlook, May 9, 3:59 AM EST, 17 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
459 AM EDT SUN MAY 9 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-091600-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
459 AM EDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
ACROSS THE EASTERN PANHANDLE OF WEST VIRGINIA...MARYLAND...THE
DISTRICT OF COLUMBIA... AND PORTIONS OF NORTHERN VIRGINIA. SOME OF
THESE STORMS MAY PRODUCE VERY HEAVY RAIN...DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEED THIS AFTERNOON AND EVENING.

SMITH/STRONG

In the hours before

Special weather statement, May 9, 4:31 PM EST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
531 PM EDT SUN MAY 9 2004

VAZ031-042-WVZ053-092225-
CLARKE VA-JEFFERSON WV-LOUDOUN VA-

AT 530 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH VERY
HEAVY RAIN OVER THE SOUTHEASTERN PORTION OF JEFFERSON COUNTY VERY
CLOSE TO THE LOUDOUN COUNTY LINE WEST OF ROUND HILL. THIS STORM IS
MOVING TO THE NORTHEAST ABOUT 10 MPH AND IS CAPABLE OF PRODUCING A
QUICK HALF AN INCH IN A VERY SHORT PERIOD OF TIME. SMALL HAIL UP TO
MARBLE SIZE IS ALSO POSSIBLE WITH THIS STORM. THE COMMUNITIES OF
ROUND HILL...PURCEVILLE WILL BE AFFECTED WITH THIS STORM.

The radar

The Sterling radar (KLWX), 29 km away, was scanning. The volume nearest the first event began at 02:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
May 9, 9:40 PM EST
Where
Montgomery County, Germantown
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
39.183, -77.283

Numerous trees and power lines down around the Germantown area.

Hail, Harford

When
May 9, 10:26 PM EST
Where
Harford County, 5 mi NE of Jarrettsville
Measured
1.75 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
39.650, -76.417

Golf ball size hail reported by trained spotter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397444, 5397445.